Sharing is caring!

Across the nation overdose deaths involving synthetic opioids other than methadone, which includes Fentanyl, increased almost 47% from 2016 to 2017. In Garrett County overdose deaths increased from 3 in 2018 to 7 in 2019, with Fentanyl related deaths increasing from 2 in 2018 to 5 in 2019.

Fentanyl is a synthetic opioid that is primarily prescribed to manage severe pain. It is also produced illegally.

Pure Fentanyl is extremely potent and taking, touching or inhaling even a small amount can cause death.  It is 100 times stronger than Morphine and as much as 50 times stronger than Heroin. Fentanyl can be mixed with and sold as heroin, cocaine, and other drugs, or pressed into fake prescription pills. It is nearly impossible to detect by sight, smell or taste. This is why a substance may be much more toxic than the person buying and using it realizes.

An overdose involving Fentanyl may be able to be reversed with naloxone, also known as Narcan. However, it is important to administer naloxone as quickly as possible and multiple doses may be needed. That is why it is important to always call 911 immediately.

“It’s so important to keep naloxone on hand so you are always ready for an overdose,” said Sadie Liller, Prevention Coordinator at the health department. “You never know when you might need it to save a life.”

For more information and resources please visit AddictionHappens.org

×